Alert archive / Texas / Small Craft Advisories in 2024
Small Craft Advisory 21, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Feb 21, 2024, 2:57 AM CST. It took effect at Feb 21, 2024, 6:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2024, 2:57 AM CST (08:57 UTC)
- In effect from
- Feb 21, 2024, 6:00 PM CST
- Expired
- Feb 22, 2024, 6:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
809 WHUS74 KHGX 210857 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 257 AM CST Wed Feb 21 2024 GMZ370-375-211700- /O.NEW.KHGX.SC.Y.0021.240222T0000Z-240222T1200Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 257 AM CST Wed Feb 21 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST THURSDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft expected. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...From 6 PM this evening to 6 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
313 WHUS74 KHGX 211816 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1216 PM CST Wed Feb 21 2024 GMZ370-375-220600- /O.CON.KHGX.SC.Y.0021.240222T0000Z-240222T1200Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1216 PM CST Wed Feb 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST THURSDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 9 ft expected. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...From 6 PM this evening to 6 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
101 WHUS74 KHGX 212059 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 259 PM CST Wed Feb 21 2024 GMZ370-375-221000- /O.CON.KHGX.SC.Y.0021.240222T0000Z-240222T1200Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 259 PM CST Wed Feb 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST THURSDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 9 ft expected. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...From 6 PM this evening to 6 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
720 WHUS74 KHGX 220332 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 932 PM CST Wed Feb 21 2024 GMZ370-375-221200- /O.CON.KHGX.SC.Y.0021.000000T0000Z-240222T1200Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 932 PM CST Wed Feb 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY... * WHAT...South winds 20 to 25 kt and seas 5 to 8 ft. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...Until 6 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
705 WHUS74 KHGX 221209 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 609 AM CST Thu Feb 22 2024 GMZ370-375-221800- /O.EXP.KHGX.SC.Y.0021.000000T0000Z-240222T1200Z/ /O.NEW.KHGX.SC.Y.0022.240222T1209Z-240222T1800Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 609 AM CST Thu Feb 22 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WHAT...Seas 6 to 9 ft. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...Until noon CST today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 11:14 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Feb 20, 11:14 PM CST, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1114 PM CST Tue Feb 20 2024 ...New AVIATION... .SHORT TERM... (This evening through Wednesday Night) Issued at 228 PM CST Tue Feb 20 2024 I DECLARE SPRINGTIME! I didn't say it...I declared it! Mother Nature definitely agrees that winter is a thing of the past as today marks the beginning of a streak of 70+°F days that is much more akin to late March/early April than it is to late February. Although, an early exposure to Springlike temperatures isn't that uncommon for Houston. For the City of Houston, the average first day with a high temperature of 80°F or above is February 14th...so going by the average we're actually a little behind schedule on reaching the low 80s. Don't worry though...that's likely gonna happen within a few days. Ridging aloft continues to build in this afternoon with 500mb heights increasing to 584-588 dam. 850mb temperatures range from 13- 16°C with southwesterly winds aloft. This is supportive of high temperatures today reaching the low to mid 70s with some isolated spots reaching the upper 70s. Onshore flow continues to persist with dew points reaching the upper 50s/low 60s overnight. Dew point depressions are expected to drop to 0-2°F once again overnight, but winds will be a bit more elevated compared to Monday night. Expecting another round of patchy fog with the fog being locally dense in some spots, mainly between 4am-9am CST. The wind could keep visibilities from dropping too far in some spots, especially for areas around the Brazos Valley. Expect temperatures to bottom out in the upper 50s overnight. Wednesday will be just about the same as Tuesday...just a little bit warmer and a bit breezier. An upper trough sweeping through the western CONUS on Wednesday generates surface low pressure on the leeside of the Rockies. This tightens the pressure gradient and leads to the development of a 30-40 kt LLJ that drifts in overhead going into late Wednesday afternoon and persisting into the overnight hours. 850mb temperatures will be a bit warmer in the 15- 18°C range, but the gusty winds should keep us from getting as warm as we could get on a day with light winds. We'll be a little below criteria for a Wind Advisory, but still windy nonetheless. Expecting sustained winds around 15-20 mph with gusts up to 25-30 mph. As far as temperatures go, I actually bumped them up based on today's temperatures slightly overperforming model guidance. So...now I have most of the area reaching the upper 70s and I wouldn't be entirely surprised if some locations west of I-45 reach the 80°F mark. On Wednesday night, low temperatures will bottom out in the low 60s. While dew point depressions will be low once again, the persistent elevated winds "theoretically" will keep things mixed enough to prevent the development of widespread fog. Batiste && .LONG TERM... (Thursday through next Monday) Issued at 228 PM CST Tue Feb 20 2024 Above normal temperatures and relatively dry conditions are expected during the long term period. Mid to upper level ridge breaks down by Thursday as a shortwave and surface low moves north of the region. Tight pressure gradient will keep breezy conditions, mainly in the morning hours. A weak cold front will then move through the region Thursday evening into early Friday. Some deterministic models are suggesting a few light showers with a shortwave that drops into the region along/behind the front. Moisture is limited, so kept a dry forecast for Thursday. This front will not bring cooler conditions but surface dewpoints will drop into the 30s and 40s degF range through the weekend. Surface high pressure builds in behind the front and will persist through the weekend, leading to dry conditions and temperatures in the 70s. Return flow and a building mid to upper level ridge will bring back temperatures in the 80s early next week. JM && .AVIATION... (06Z TAF Issuance) Issued at 1105 PM CST Tue Feb 20 2024 MVFR to IFR CIGS/Fog will fill in across SE Texas overnight throughout the early morning hours of Wednesday. LIFR conditions cannot be completely ruled out for this period, especially for KLBX. Fog should begin to clear after sunrise with CIGS lifting/scattering during the late morning. VFR conditions should return to SE Texas by Wednesday afternoon. MVFR CIGS should begin to fill in again Wednesday night. 03 && .MARINE... Issued at 228 PM CST Tue Feb 20 2024 Surface high pressure centered across north-central Gulf will continue to bring light southerly winds and low seas across our waters today and tonight. Patchy fog, some locally dense will be possible late tonight into mid Wednesday morning, particularly over the bays. Winds and seas will gradually strengthen/build on Wednesday ahead of a weak cold front that will enter the waters late Thursday night (likely after midnight). Small Craft Advisories will likely be issued prior to the front, from Wednesday night into Thursday. Moderate offshore winds will briefly prevail on Friday. Dry conditions and light onshore winds will resume into the weekend. JM && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 57 78 62 82 / 0 0 0 0 Houston (IAH) 57 78 62 80 / 0 0 0 10 Galveston (GLS) 59 70 61 72 / 0 0 0 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...Batiste LONG TERM....JM AVIATION...03 MARINE...JM
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:28 AM CST | Dense Fog Advisory | HGX | Austin, Brazoria, Colorado, Fort Bend, Galveston, Harris and 6 more | 5 hr |
Nearby
Small Craft Advisories in Texas, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.